Alert archive / Texas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 23, 2025, 6:03 PM CDT for Gillespie County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2025, 6:03 PM CDT (23:03 UTC)
- Expired
- Mar 23, 2025, 7:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 136 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 6:25 PM CDT | HAIL 2 | 3 W Harper, TX | Time estimated via radar. |
| Mar 23, 6:37 PM CDT | HAIL 0.5 | Harper, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 5:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WUUS54 KEWX 232303
SVREWX
TXC171-240000-
/O.NEW.KEWX.SV.W.0005.250323T2303Z-250324T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
603 PM CDT Sun Mar 23 2025
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Gillespie County in south central Texas...
* Until 700 PM CDT.
* At 603 PM CDT, a severe thunderstorm was located near Harper, or 24
miles north of Kerrville, moving east at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Harper and Doss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3050 9907 3027 9903 3026 9930 3047 9930
3050 9931
TIME...MOT...LOC 2303Z 257DEG 6KT 3037 9927
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
053 follow-up statements
614 WWUS54 KEWX 232324 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 624 PM CDT Sun Mar 23 2025 TXC171-240000- /O.CON.KEWX.SV.W.0005.000000T0000Z-250324T0000Z/ Gillespie TX- 624 PM CDT Sun Mar 23 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN GILLESPIE COUNTY... At 624 PM CDT, a severe thunderstorm was located near Harper, or 22 miles west of Fredericksburg, moving east at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Harper. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3043 9906 3027 9903 3026 9930 3039 9930 TIME...MOT...LOC 2324Z 257DEG 6KT 3038 9923 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 05
553 WWUS54 KEWX 232341 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 641 PM CDT Sun Mar 23 2025 TXC171-240000- /O.CON.KEWX.SV.W.0005.000000T0000Z-250324T0000Z/ Gillespie TX- 641 PM CDT Sun Mar 23 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST CENTRAL GILLESPIE COUNTY... At 640 PM CDT, a severe thunderstorm was located near Doss, or 20 miles northwest of Fredericksburg, moving east at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Harper. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3036 9905 3027 9903 3026 9930 3039 9930 TIME...MOT...LOC 2340Z 257DEG 6KT 3039 9920 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 05
207 WWUS54 KEWX 232352 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 652 PM CDT Sun Mar 23 2025 TXC171-240001- /O.EXP.KEWX.SV.W.0005.000000T0000Z-250324T0000Z/ Gillespie TX- 652 PM CDT Sun Mar 23 2025 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GILLESPIE COUNTY WILL EXPIRE AT 700 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central Texas. Remember, a Severe Thunderstorm Warning still remains in effect for southwestern Gillispie County until 7:30 pm. LAT...LON 3036 9905 3027 9903 3026 9930 3039 9930 TIME...MOT...LOC 2351Z 257DEG 6KT 3039 9919 $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:38 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 23, 2:38 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 238 PM CDT Sun Mar 23 2025 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Monday night) Issued at 152 PM CDT Sun Mar 23 2025 Key Message: - Strong to severe storms possible this evening into early Monday morning for portions of the Hill Country into the I-35 corridor. A cold front is currently moving through northwest Texas and will continue to move southward through this afternoon and evening. As the front moves into portions of the Hill Country shortly after peak heating, we should see isolated to scattered showers and storms develop along the front. A weak upper disturbance and decent instability should allow for a few strong to severe storms to develop along the front. Recent updates from the SPC Day 1 convective outlook now place most of Williamson, Travis, Bastrop and Lee counties in a Slight Risk (level 2 of 5) for severe weather. Farther south and west, the Marginal Risk (level 1 of 5) for severe storms extends across most of the Hill Country into the I-35 corridor near New Braunfels, then eastward to near La Grange. The main severe weather concern will be large hail, along with damaging winds. The main time window of concern is roughly 6 PM this evening until 3 AM Monday morning. Not much cooling is anticipated behind the above mentioned cold front on Monday as daytime highs are still expected to reach the 80s for most locations. We did keep a low chance for late afternoon showers and storms in the forecast for areas right along the Rio Grande. At least one or two of the hi-res models show the possibility of an isolated storm or two over portions of the Hill Country into the southern Edwards Plateau Monday afternoon and evening as a warm front lifts northward. For now we will keep the forecast dry as both large scale forcing and atmospheric winds are fairly weak. We will continue to monitor and adjust the forecast as needed. && .LONG TERM... (Tuesday through Sunday) Issued at 152 PM CDT Sun Mar 23 2025 Key Messages: -Hot & dry Tuesday with some mild fire weather concerns -Best chance of rain in several weeks from late Wednesday through Friday, with widespread 1+ inch rains possible The hottest day of the next week is Tuesday as a large western CONUS upper ridge extends into TX. Undercutting this upper ridge is a broad upper disturbance moving east along the US/Mexico border toward TX. The combined effects of these systems brings not only a hot day but possibly a breezy one as southerly surface winds increase ahead of the disturbance. The winds are not expected to particularly strong like the ones from last week's multi-day fire weather patterns, but there could be just enough for an afternoon of locally elevated fire weather conditions. Thankfully, this is is about it for the fire weather issues for awhile as a near widespread rain event is expected for Wednesday through Friday. Initially moisture levels will be limited for daytime Wednesday, so the initial rain chances will be mostly west of Hwy 281 to the Rio Grande and fed mostly by elevated Pacific instability and moisture. The moist and unstable layer becomes more rooted toward the surface by Thursday morning, and a solid conveyor belt of low to mid level moisture should bring many hours of good rain opportunity for much of the area. The latest GFS still shows a scenario of multiple waves of convection moving through the broad upper trough over TX, but the amounts have come down to earth compared to what was seen in the 12Z 3/22 run. We still believe that there will be a larger embedded complex that will provide the bulk of the rain as opposed to multiple waves, but we'd love to be wrong! Assuming the more conservative scenario, a solid swath of 1-2 inch rains should temporarily silence the fire weather concerns for a week or two and usher in a more definitive green-up that has eluded much our area so far this spring. Some secondary rounds of showers and storms are depicted as late as the wee hours Saturday morning, but a mostly dry and mild weekend is projected. There is a quick-hitting wave of convection possible in Central Texas Sunday afternoon according to the GFS, but the ECM and CMC do not reflect this. && .AVIATION... (12Z TAFS) Issued at 626 AM CDT Sun Mar 23 2025 IFR/MVFR CIGs on S to SE winds lift to SCT VFR by early afternoon. A front brings ISOLD-SCT SHRA/TSRA this evening into night and have PROB30s at the I-35 sites. Winds shift to N to NE with the frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 85 63 91 / 50 0 0 0 Austin Bergstrom Intl Airport 58 85 59 90 / 50 0 0 0 New Braunfels Muni Airport 61 87 61 92 / 40 0 0 0 Burnet Muni Airport 56 83 58 91 / 30 0 0 10 Del Rio Intl Airport 65 89 64 93 / 10 20 10 0 Georgetown Muni Airport 57 84 59 91 / 40 0 0 10 Hondo Muni Airport 61 89 60 92 / 20 10 10 0 San Marcos Muni Airport 59 85 60 90 / 50 0 0 0 La Grange - Fayette Regional 62 83 63 88 / 40 10 0 0 San Antonio Intl Airport 62 86 63 91 / 40 0 10 0 Stinson Muni Airport 64 88 63 92 / 30 0 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...18 Aviation...Platt
In the hours before
Special weather statement, Mar 23, 5:18 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT Sun Mar 23 2025
TXZ171-188-232300-
Gillespie TX-Llano TX-
518 PM CDT Sun Mar 23 2025
...A strong thunderstorm will impact portions of northeastern
Gillespie and southwestern Llano Counties through 600 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crabapple, or 8 miles northwest of Fredericksburg,
moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple, Willow City, and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3063 9860 3036 9859 3025 9894 3043 9908
3050 9900 3050 9897 3053 9896 3063 9884
TIME...MOT...LOC 2218Z 237DEG 9KT 3038 9894
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
05The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 5:18 PM CDT | Special Weather Statement | EWX | Gillespie | 42 min |
| Mar 23, 6:28 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 46 min |
| Mar 23, 6:33 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 57 min |
| Mar 23, 6:38 PM CDT | Special Weather Statement | EWX | Blanco | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.